Vermont, 2017

Flooding and Damaging Wind in Vermont, February 25 to 26, 2017

February 25 to 26, 2017 · NWS BTV · 8 events in 7 counties and zones

Warm temperatures the last week of February started snow melt, and 1/2 to 1 inch of rainfall ahead of a cold front on Saturday 2/25 caused significant river rises and ice break up. Ice jam flooding closed roads, and river flooding had minor impacts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Warm temperatures the last week of February started snow melt, and 1/2 to 1 inch of rainfall ahead of a cold front on Saturday 2/25 caused significant river rises and ice break up. Ice jam flooding closed roads, and river flooding had minor impacts. In addition, A potent storm traveling across the Northern Great Lakes, Ontario and Quebec delivered very warm temperatures into the 70s across Vermont during the afternoon of February 25th. Yet, a strong cold front moved through during the evening hours and developed several lines of heavy rain showers and a few embedded thunderstorms. One particularly strong to severe thunderstorm moved across portions of the Connecticut River Valley and caused some tree and structural damage to seasonal camps on the northern portion of Lake Fairlee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 25, 12:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 25, 12:22 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1222 PM EST Sat Feb 25 2017

.SYNOPSIS...
a strong cold front WILL traverse through the North Country
this afternoon. Very warm temperatures ahead of this front
combined with widespread rainfall will lead to increased
snowmelt and runoff which in turn will increase the potential
for ice jams and river flooding through the weekend. More
seasonable weather returns Sunday with some light snow in the
higher elevations before a quieter period of weather to start
next week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
As of 740 AM EST Saturday...Well the heat has already claimed
its first record. As of 730 this morning we touched 56 degrees
which breaks the old record and we have potentially another 10
degrees before we reach peak heating. The fog has for the most
part dissipated and the rest of the forecast is on track. Temps
will remain a struggle as none of the available guidance has
captured even at initialization.

Previous discussion...Quite the 24 hours expected today as a
multitude of forecast challenges exist with fog this morning,
the potential for strong winds with a cold front, the threat of
ice jam and snowmelt flooding, and snow in the higher elevation
sites late this evening.

To begin, areas of dense fog continue this evening with many
sites reporting 1/2 mile or lower visibilities. A warm front is
lifting north however the warm air is overrunning the colder
surface air in the Champlain, Connecticut, and Saint Lawrence
valleys. As such a strong low level inversion is playing out
over the northern portion of the forecast area. Obs in immediate
Champlain Valley and Connecticut river valleys are showing in
the mid 30s, whereas at higher elevations above 1500 feet, temps
are already in the upper 40s to low 50s. Based on the latest
RAP and hires BTV wrf models, that warm front has slowed down
significantly and isn't expected to reach the Canadian border
until shortly before daybreak. Thus the fog, dense at times,
will likely continue through the rest of the overnight hours in
the lower elevation sites, however we can expect gradual
improvement over the next couple of hours.

As the warm front lifts north, we will be solidly in the warm
sector of the cyclone. The source region for our airmass is the
same air that set records all across portion of central New
York yesterday. With 925mb temps still projected to be +10-12C
expect low to mid 60s for highs which also puts us in record
territory for heat.

So for the next installment, a well developed strong cold front
will be tracking through the North Country this afternoon and
evening. Guidance has been remarkably consistent dating back to
Tues-Wed of the past week with the idea that a convective fine
line will develop this afternoon and bring a narrow ribbon of
moderate to heavy rainfall to the region as the anafront tracks
across the North Country. Strong surface convergence and
decent surface/elevated instability will combine to produce
that aforementioned fine line which should begin to move into
the Saint Lawrence valley between 17-19Z. The system will
continue to propagate towards the east and should reach the
Champlain Valley between 23z-01z. Expect timing the initial
precip across eastern Vermont to be between 01-03z. With the
convective nature of the rainfall, we are anticipating periods
of heavy rainfall. That heavy rainfall, combined with the large
amounts of snowmelt will cause some ice movement along the
rivers. Thus the FLOOD WATCH remains in effect through Sunday
with the full details in the hydrology section below for
potential flooding.

The pressure gradient with this frontal system will be quite
strong and so ahead of the front expect strong and potentially
gusty southerly winds. 850mb winds based on a local 2km wrf are
as high as 50-60kts ahead of the front! This will be especially
true on the east side of Lake Champlain as the winds become
funneled with 15-25mph winds likely and gusts as high as 45mph.
Then as the convective fine line develops and advances through
Northern New York there is some potential for severe winds to be
associated with the line. The Storm Prediction Center has put
portions of southern Vermont and west in a slight risk for
severe weather with a 15% prob for damaging winds. Most unstable
CAPE is only in the 250 J/kg range but being winter and seeing
how strong the low level convergence and lift are, its possible
that a portion of the fine line will bow out bringing damaging
winds. That threat will have to be monitored as we continue
through the day. The dynamics fall apart though as the front
moves east of the Champlain valley so the main threat for
damaging winds will be for locations generally west of the
Champlain valley.

Behind the front, the cold air advection surges in and we will
see 25-35 degree diurnal swings with lows in the mid 20s
expected. Thus the precip lingering behind the anafront will
likely end as end as a period of rain/snow in the valleys and
heavy wet snow in the higher elevations where several inches of
accumulation are possible.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH MONDAY/...
As of 348 AM EST Saturday...Upper trough axis is east of the
area Sunday morning and flow aloft through Monday will generally
be from the west. Cool down will be brief with highs in the 30s
to around 40...which is a few degrees above normal...but we
quickly warm right back into the 40s on Monday with a few 50
degree readings possible. Moisture and forcing will be limited
Sunday through Monday. Could see some mountain showers on
Sunday...with dry weather Sunday night...then a few mountain
showers on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 348 AM EST Saturday...No significant weather expected
through the period. Flow aloft becomes southwest Tuesday
through Thursday with above normal temperatures expected during
this period...especially on Tuesday and Wednesday. Highs will be
in the mid 40s to mid 50s. Dry weather is expected for the most
part on Tuesday...but the chances for showers will increase
Tuesday night and especially Wednesday and Wednesday night as
upper trough axis approaches the region. Temperatures will be
warm enough for the precipitation to be in the form of rain. A
return to more seasonal temperatures will take place late
Thursday into Friday with the passage of the upper trough and
west to northwest flow aloft developing over the area. Cannot
rule out the possibility for some showers Thursday night into
Friday and temperatures would generally cold enough for the
precipitation to be in the form of snow showers.

&&

.AVIATION /17Z Saturday THROUGH Thursday/...
Through 18Z Sunday...Active weather is descending on the area
this afternoon with a line of showers and isolated thunderstorms
moving from west to east across the area between 18z and 02z.
During this time expect MVFR/IFR conditions for both ceilings
and visibilities due to the showers and isolated storms. Gusty
south winds...in the 20 to 30 knot range...will exist in advance
of the precipitation...then shift to the southwest and west
after 02z through the remainder of the period. Winds will taper
down a bit...but still be gusting in the 15 to 25 knot range. As
precipitation ends after 02z...visibilities will improve into
the VFR category and in the MVFR/VFR categories for ceilings.

Outlook 18Z Sunday through Wednesday...

18Z Sunday - 12Z Tuesday...Mainly VFR under high pressure.

12Z Tuesday - 00Z Thursday...VFR with chance MVFR/IFR rain
showers.

&&

.HYDROLOGY...
As of 430 AM EST Saturday...The flood watch remains in place
and is effective through Sunday evening. The record setting
warmth from Thursday through Saturday has already melted out a
significant portion of our snowpack with more warm air this
afternoon. The snow melt will combine with periods of heavy
rainfall associate with a cold front and produce significant
rises on nearly all rivers and streams across the region. And
the ground is also frozen, so not much will soak in.
Complicating matters is that some rivers, especially across
northern/northeast VT and in the Adirondacks are still ice
covered. Thus as the water levels rise and the ice weakens,
we'll start to see ice movement. Which could very well then get
stuck in bends in the river or along bridges or where the rivers
go from a steeper to more gentle slope. By their nature, ice
jams are impossible to predict but can result in localized
flooding occurring quickly. In general, it takes the river to
rise 1.5 to 3 times the thickness of the ice to start the
breakup process. Based upon NERFC forecasts as well as ensemble
river simulations we continue to look at the Winooski @ Essex
Jct, and the Mad River @ Moretown for the primary focus of more
significant river flooding. Best river response will be late
Saturday through Saturday night due to runoff from snowmelt and
expected rainfall. Thickest river ice is in place across nern NY
basins and nrn VT, including the Chazy, Ausable, Winooski,
Lamoille, Missisquoi, and Passumpsic. Uncertainty in the river
forecasts are due to unknown exactly how much snow melt we are
getting and how much rainfall we will see on Saturday. Those
uncertainties are pretty large, so forecast changes are possible
as we move closer to the main event on Saturday.

&&

.CLIMATE...
Several more record high temperatures are expected to be broken
tomorrow on February 25, 2017. Here are the current records for
our long standing sites:

Burlington, VT       55|1985
Montpelier, VT       59|1985
St. Johnsbury, VT    60|2016
Massena, NY          50|1956
Mount Mansfield, VT  49|1961

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Sunday evening for VTZ001>012-016>019.
NY...Flood Watch through Sunday evening for NYZ026>031-034-035-087.

&&

SYNOPSIS...Deal
NEAR TERM...Deal
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Evenson
HYDROLOGY...Banacos
CLIMATE...Lahiff
Hazardous weather outlook, Feb 25, 3:16 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EST Sat Feb 25 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-260830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 25, 1:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
149 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             3 WNW GOUVERNEUR        44.35N  75.51W
02/25/2017  E0.25 INCH       ST. LAWRENCE       NY   CO-OP OBSERVER

&&

EVENT NUMBER BTV1701189

LAHIFF

The radar

The Burlington radar (KCXX), 63 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Franklin

When
February 25, 2:00 PM EST to February 26, 2:00 PM EST
Where
Franklin County, 2.02 mi NNE of East Enosburg to 1.61 mi WNW of Fonda
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.895, -72.578

River rises on the Missisquoi River due to rain and snow melt led to ice break up. Ice jams on the Missisquoi flooded Marvin Road near Richford, Route 78 near East Highgate, and Waugh Farm Road near Swanton.

Flood, Orleans

When
February 25, 6:30 PM EST to February 26, 8:00 AM EST
Where
Orleans County, 3.16 mi SSW of Lowell to 1.07 mi NNW of Jay
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.760, -72.480

Rainfall and snowmelt combined to create river rises and flood area roads. Route 242 in Jay was covered in water, and a culvert was washed out on Eagle Point Road in Derby. The Barton River at Coventry VT went into flood and remained above flood stage through the afternoon of February 28.

Flood, Orange

When
February 25, 8:00 PM EST to February 26, 8:00 AM EST
Where
Orange County, 1.11 mi NW of Orange to 0.79 mi NW of South Newbury
Cause
Ice Jam
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.161, -72.416

Rainfall and snowmelt combined to create river rises, breaking up ice cover and leading to ice jams. Route 110 in Tunbridge was flooded and chunks of ice were reported flowing down the road. An ice jam on the Waits River closed portions of Route 25 between Bradford and Corinth, and threatened homes.

Flood, Addison

When
February 25, 8:00 PM EST to February 26, 8:00 AM EST
Where
Addison County, 3.14 mi SSW of West Addison to 3.35 mi SSE of Basin Harbor
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
44.040, -73.431

Rainfall and snowmelt combined to create river rises and flood area roads. The occupants of a vehicle stalled in flood waters were rescued on Route 116 in Bristol. Water covered portions of Route 7 near River Road in New Haven, and Route 17 was flooded in Addison.

Thunderstorm Wind, Orange

When
February 25, 8:15 PM EST
Where
Orange County, 2.09 mi NE of Post Mills Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.897, -72.216

Scattered roof, tree and power line damage due to strong to severe winds in convective showers and embedded thunderstorms. The hardest hit was the Aloha foundation off Route 244 on the northern edge of Lake Fairlee.

Flood, Caledonia

When
February 25, 9:00 PM EST to February 26, 7:00 PM EST
Where
Caledonia County, 2.47 mi SW of Ricker Mills to 0.25 mi NNW of Wheelock
Cause
Ice Jam
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.205, -72.265

Rainfall and snowmelt combined to create river rises and flood area roads. The river rises also broke up river ice, and ice jams developed on the Passumpsic River and its tributaries, as well as the Wells River. In Lyndonville, an ice jam at the confluence of the East and West Branches of the Passumpsic ant Miller Run flooded Route 122 and one lane of Route 5. An ice jam on the Moose River at Routes 2 and 18 flooded the road, and a jam on the Wells River flooded Route 302 in Groton. High water was also reported on Route 5 in East Ryegate. A jam forced the Passumpsic at Passumpsic river gage to moderate flood stage, but no flood impacts were observed at the remote gage location.

Flood, Lamoille

When
February 26, 1:00 AM EST to 5:00 PM EST
Where
Lamoille County, 1.29 mi WNW of Waterville to 2.13 mi N of Belvidere Jct
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.688, -72.793

Rainfall and snowmelt combined to create river rises and flood area roads. Route 118 in Belvidere flooded, and a car stalled in flood waters but the occupants made it to safety. In Cambridge, the Lamoille at Jeffersonville exceeded flood stage and water flooded one lane of Route 15 at the Wrong Way Bridge in Cambridge Village.

Flood, Chittenden

When
February 26, 6:00 AM EST to 4:00 PM EST
Where
Chittenden County, 2.53 mi W of Winooski to 1.91 mi ESE of Champlain Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.507, -73.230

Rainfall and snowmelt combined to create river rises and flood area roads. Pettingill Road in Essex was flooded by the Browns River. The Winooski at Essex Junction river gage exceeded flood stage, and flood waters from the Winooski covered Pine Island Road in Colchester and approached North Williston Road in Essex. Forest and farm land along the river in Burlington's Intervale were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675447, 675448, 675452, 675453, 683173, 675451, 675449, 675450.